Cirrhosis and dad

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

dziadzu
New Member


Date Joined Mar 2009
Total Posts : 2
   Posted 3/5/2009 12:19 PM (GMT -7)   
My dad (67) was diagnosed with cirrhosis in January 8, 2009.  It wasn't until his 2nd visit in the hospital (about a week later) that we were told it was Stage 4 cirrhosis, after going though a bunch of tests.  He was released after they were able to get his ammonia levels in check and went home, but after 4 days he was back in the hospital due to severe dehydration which almost caused his kidneys to shut down.  He spent about a week in the hospital were my brothers and I would alter spending the night with him to help him with the bathroom.  He has a folly catheder in him because he has an enlarged prostate as well.  After this visit we were able to talk him and my mom in to putting him into a rehab place to build his strength up.  He has spent the past four weeks there until this past Tuesday when he was readmitted into the hospital due to severe full body shaking, incoherent speech and biting his tongue. 
 
He is still in the hospital and we just found out that he has a UTI, from the catheder, and that they said he was dehyrdated again, to the point his membranes in his skin were showing and were looking for any liquid they could.  They have him back on IV's, banana bags, etc. to get his strength back up.  He also suffers from encalopathy(spelling?) to the point he sees things all the time and makes up stories.  He has no appettite at all.
 
We were told and have read this is a terrible disease, and that he will have good days and bad days, which can be very frustrating.  How do you know when it is time to just let him go?  Any suggestions on lost appetitate? tremors? etc?

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 3/5/2009 12:40 PM (GMT -7)   

Hello, dziadzu, and welcome to the forum.  I am sorry that your dad has been diagnosed with liver disease.  If you read some of the older posts, as well as the educational posts on pages 1 and 2, you will get a better idea of some of the things your dad will face.  There is medication to stimulate appetite and you might ask about that.  Also, meal supplements such as Ensure are often used.

The encephalopathy is caused by high ammonia levels.  Usually Lactulose is given, which works through bowel movements to remove the excess ammonia from the system.

I hope that your dad will start feeling better soon.  You will receive a lot of information and support here, so please continue to post.


hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


dziadzu
New Member


Date Joined Mar 2009
Total Posts : 2
   Posted 3/5/2009 1:07 PM (GMT -7)   
We are very familiar with the lactulose, as we think he was on a too high of dosage the first time he came home and it caused the dehyrdation.  And reading through the posts I have already learned a lot today and what follow up question to ask, such as the medication to stimulate his appetite.  Does the encephalopathy cause any permanent damage?  He was on Ensure as he stopped eating and they discussed the possibility of a feeding tube, but that has been dropped since he is back in the hospital.

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 3/5/2009 2:05 PM (GMT -7)   
I don't think the encephalopathy causes permanent damage, as people can come out of it and be fine again.  However, at the very end stages they sometimes have difficulty controlling the encephalopathy and it becomes a problem 24/7.

hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


Pink Grandma
Veteran Member


Date Joined Nov 2006
Total Posts : 2445
   Posted 3/5/2009 9:38 PM (GMT -7)   
Hello dziadzu and welcome to HealingWell. I am so sorry that your dad has this disease. I know how hard it is on everyone involved.

Is your dad on any type of diuretic? Like Lasix and/or Spironaolactone?
They could play a big part in his dehydration. Those were constantly being readjusted with my husband. It's a tough balancing act with all the meds. The doctors have to stay on top of his condition. So it is very important that the family/caretaker be diligent and let the doctors know of any changes with the patient.

The Lactulose was constantly being readjusted as needed to keep the encephalopathy in check. Usually good o'l lactulose works good for that, but it is my understanding that if the ammonia levels go too high it is possible for the patient to go into a comma. But each patient is different. My husband's levels at one point went up to like 130 or so.....at that time he was more lucid than a few times when it was at 70 or so. What I found out was... that infections play a big part in some of the encephalopathy episodes. Since liver patients have compromised immune systems they tend to get infections quite easily. It's hard to bring down the ammonia levels when there's an infection going on. So sometime they add a antibiotic along with the lactulose.

Take care.........thoughts and prayers........
Pink Grandma
Forum moderator-Hepatitis

When the going gets tough....the tough get going! Don't always know where I going but I get there anyways.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 8:44 AM (GMT -7)
There are a total of 2,732,060 posts in 300,985 threads.
View Active Threads


Who's Online
This forum has 151152 registered members. Please welcome our newest member, JesperTrottier.
250 Guest(s), 13 Registered Member(s) are currently online.  Details
clo2014, shliv, ashlingd, Chellety, pmm73, colitisteen98, peanut307, Traveler, eat2bwell, snowboat, bdavis, JamesE, joee


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer